Commonly prescribed medication shown to cause ’emotional dullness’

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Selective serotonin reuptake inhibitors (SSRIs) target serotonin, a chemical that carries messages between nerve cells in the brain. One of the widely reported side effects of SSRIs is “emotional dullness” whereby patients stop finding things as pleasurable as they used to. Investigating the side effects of SRRIs further were a team of researchers at the University of Cambridge.

Professor Barbara Sahakian, from the department of psychiatry, said: “Emotional blunting is a common side effect of SSRI antidepressants.

“In a way, this may be in part how they work – they take away some of the emotional pain that people who experience depression feel.

“But, unfortunately, it seems that they also take away some of the enjoyment.”

For the study, 66 healthy volunteers were recruited; 32 were given escitalopram – one of the best tolerated SSRI – while the other 34 were given a placebo.

The participants took the antidepressant or placebo for at least three weeks.

During this time, they completed questionnaires and were given a series of tests to assess cognitive functions.

While there was no significant difference between attention and memory, or emotional cognition, there was differences between sensitivity to reward.

For the task, participants were shown two stimuli – named A and B – which they had to choose between.

If they chose A, then four out of five times, they would receive a reward whereas, if they chose B, they would only receive a reward one time out of five.

The volunteers were not told this rule, so they would have to figure it out themselves.

Participants who took the escitalopram experienced reduced sensitivity to rewards, and found it harder to use the positive or negative feedback to guide their decisions.

Professor Sahakian said: “From our study, we can now see that this is because they become less sensitive to rewards, which provide important feedback.”

Co-author, Dr Christelle Langley, added: “Our findings provide important evidence for the role of serotonin in reinforcement learning.

“We are following this work up with a study examining neuroimaging data to understand how escitalopram affects the brain during reward learning.”

The NHS adds that SSRIs can lead to a person:

  • Feeling agitated, shaky or anxious
  • Feeling and being sick
  • Indigestion and stomach aches
  • Diarrhoea or constipation
  • Loss of appetite
  • Dizziness
  • Not sleeping well (insomnia), or feeling very sleepy
  • Headaches
  • Loss of libido (reduced sex drive)
  • Difficulties achieving orgasm during sex or masturbation
  • Difficulties obtaining or maintaining an erection (erectile dysfunction).

The national health service says: “These side effects should improve within a few weeks, although some can occasionally persist.”

There are alternative methods for treating depression, such as cognitive behavioural therapy (CBT).

In addition to talking therapies, regular exercise can be helpful, and getting in touch with a local self-help group.

The research paper was published in the journal Neuropsychopharmacology.

Source: Read Full Article

Create Account



Log In Your Account